Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Gastroenterol. 1995 Sep;90(9):1433-6.

Hepatomegaly and steatosis in HIV-infected patients receiving nucleoside analog antiretroviral therapy.

Author information

  • 1Johns Hopkins University School of Medicine, Baltimore, Maryland, USA.

Abstract

BACKGROUND:

A syndrome of hepatomegaly with severe steatosis has been described in case reports and case series in HIV-infected patients receiving nucleoside analog antiretroviral therapy. We wished to quantitate the incidence of this syndrome in a well characterized, demographically heterogeneous cohort of HIV-infected patients followed longitudinally.

METHODS:

All patients enrolled into a comprehensive primary care HIV Clinic from July 1989 through July 1994 (N = 1836) were screened for evidence of steatosis and liver disease by assessment of hospital discharge diagnoses, pathology reports, out- and in-patient laboratory data, and clinic records.

RESULTS:

A total of 322 (18%) patients had evidence of a liver abnormality. In these patients, viral hepatitis and alcohol-induced liver disease were the most common diagnoses. Only two patients had hepatomegaly with moderate to severe steatosis and acidosis. Both cases occurred in white men with very advanced HIV disease who were receiving nucleoside analog antiretroviral therapy. The incidence of the syndrome was 1.3 per 1000 person-yr of follow-up in antiretroviral users in our cohort (95% confidence interval: 0.2, 4.5 per 1000 person-yr).

CONCLUSION:

The hepatic steatosis syndrome manifesting as a severe, potentially fatal complication of antiretroviral therapy in HIV disease is rare. Both men and women and patients in early and late stages of HIV infection appear to be susceptible. It is not currently known whether a milder form of this syndrome is occurring in a larger population.

PMID:
7661164
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk